Alert archive / Michigan / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 44, NWS Grand Rapids, MI

August 10, 20216 counties in Michigan

NWS Grand Rapids, MI issued this severe thunderstorm warning at Aug 10, 2021, 10:41 PM EDT for 6 counties in Michigan. It was in force for 64 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 10, 2021, 10:41 PM EDT (02:41 UTC)
Expired
Aug 10, 2021, 11:45 PM EDT
In force
64 min
Issued by
NWS Grand Rapids, MI
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Calhoun County, MI, Eaton County, MI, Ionia County, MI, Mecosta County, MI, Montcalm County, MI, Osceola County, MI

The radar

The Grand Rapids radar (KGRR), 34 km from the middle of the area, began a volume at 02:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 10, 10:45 PM EDTTSTM WND DMG2 W Howard City, MIHEALTHY TREE DOWN.
Aug 10, 11:10 PM EDTTSTM WND GST 743 W Six Lakes, MIMAJOR DAMAGE TO GRAIN ELEVATOR AND BINS EAST OF LAKEVIEW AT THE CORNER OF M-46 AND LAKE RD. SOYBEANS IN THE AREA ALSO RIPPED OUT OF THE GROUND. WIND SPEED MEASURED BY DTN AGRICULTURE STATION.
Aug 10, 11:16 PM EDTTSTM WND GST 584 S Ionia, MIAWOS STATION KY70 IONIA COUNTY ARPT.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 4 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 10, 8:38 PM EDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Detroit, MI (KDTX), launched 00:00Z, 2.7 hours before the alert went out and 142 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 00:00Z on 2021-08-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2462 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 00:00Z on 2021-08-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 81 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2462 J/kg
Mixed-layer CIN
-27 J/kg
Mixed-layer LCL
962 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
81 m²/s²
0-3 km storm-relative helicity
207 m²/s²
Significant tornado parameter
0.7
Supercell composite
3.7

Open this sounding in Storm Lab

The text

As transmitted.

462 
WUUS53 KGRR 110241
SVRGRR
MIC025-045-067-107-117-133-110345-
/O.NEW.KGRR.SV.W.0044.210811T0241Z-210811T0345Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Grand Rapids MI
1041 PM EDT Tue Aug 10 2021

The National Weather Service in Grand Rapids has issued a

* Severe Thunderstorm Warning for...
  Calhoun County in south central Michigan...
  Ionia County in south central Michigan...
  Osceola County in central Michigan...
  Eaton County in south central Michigan...
  Mecosta County in central Michigan...
  Montcalm County in central Michigan...

* Until 1145 PM EDT.

* At 1040 PM EDT, severe thunderstorms were located along a line
  extending from near Copemish to near Reed City to near Rockford to
  Middleville to Portage, moving east at 55 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Ionia...               Big Rapids...          Charlotte...
  Albion...              Greenville...          Marshall...
  Belding...             Battle Creek...        Portland...
  Evart...               Stanton...             Reed City...
  Lake Odessa...         Howard City...         Homer...
  Saranac...             Bellevue...            Edmore...
  Lakeview...            Marion...              

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4242 8529 4242 8507 4277 8507 4280 8531
      4329 8531 4333 8555 4416 8553 4415 8510
      4347 8508 4343 8487 4277 8484 4277 8480
      4210 8473 4209 8529
TIME...MOT...LOC 0240Z 276DEG 47KT 4445 8585 4385 8560 4312 8549 4271
8545 4221 8560

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

04
1 follow-up statement
239 
WWUS53 KGRR 110335
SVSGRR

Severe Weather Statement
National Weather Service Grand Rapids MI
1135 PM EDT Tue Aug 10 2021

MIC025-045-067-107-117-133-110345-
/O.EXP.KGRR.SV.W.0044.000000T0000Z-210811T0345Z/
Calhoun MI-Ionia MI-Osceola MI-Eaton MI-Mecosta MI-Montcalm MI-
1135 PM EDT Tue Aug 10 2021

...THE SEVERE THUNDERSTORM WARNING FOR CALHOUN...IONIA...OSCEOLA...
EATON...MECOSTA AND MONTCALM COUNTIES WILL EXPIRE AT 1145 PM EDT...
    
The storms which prompted the warning have moved out of the area.
Therefore, the warning will be allowed to expire.

A Severe Thunderstorm Watch remains in effect until 300 AM EDT for
south central, central and southwestern Michigan.

LAT...LON 4242 8529 4242 8507 4277 8507 4280 8531
      4329 8531 4333 8555 4416 8553 4415 8510
      4347 8508 4343 8487 4277 8484 4277 8480
      4210 8473 4209 8529
TIME...MOT...LOC 0335Z 270DEG 47KT 4439 8491 4379 8467 4306 8457 4264
8454 4215 8469

$$

04

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 10, 7:40 PM EDT, 3 hours 1 minute earlier.

Area forecast discussion, Aug 10, 7:40 PM EDT, 3 hours 1 minute before
Area Forecast Discussion
National Weather Service Grand Rapids MI
740 PM EDT Tue Aug 10 2021

LATEST UPDATE...
Update/Aviation

.SYNOPSIS...
Issued at 311 PM EDT Tue Aug 10 2021

- Risk for Severe Weather Tonight into Thu

- Cooling off and drying out over the weekend

&&

.UPDATE...
Issued at 740 PM EDT Tue Aug 10 2021

Over WI, it's been quite an imbalance between very strong
instability (MLCAPE greater than 4000 J per kg) and very weak
shear (0-3km bulk less than 20kt). However it looks like things
are starting to gel together a bit more so a more contiguous cold
pool can develop. Also, there is recent quick development over IL
in even greater instability - and surprisingly this appears more
balanced and may bring our greatest risk for damaging winds. The
HRRR is aggressive in maintaining rather intense convection into
Lower MI, but we are leaning more in favor of the 18Z NamNest
which showed more of a splash-out evolution from the WI convection.
That said, no model is really handling the IL convection well, so
that will be a big thing to watch in the coming hours.

&&

.DISCUSSION...(This evening through next Tuesday)
Issued at 311 PM EDT Tue Aug 10 2021

- Risk for Severe Weather Tonight into Thu

A shortwave in IA is forecast to track through Lower MI later this
evening. Ahead of it a very unstable airmass exists. Thunderstorms
were already developing in IA ahead of this feature. Also the
outflow from the storms in the UP is dropping southeast...reaching
now into southeast MN and Northwest WI. A low level jet is shown
to point into the CWA ahead of this convection which increases the
risk for storm potential. The high res models seem to locking on
to the storms in IA building and expanding northeast into
southeast WI and eventually southwest Lower MI. Damaging winds and
large hail are the primary risks.

The broad mid level trough sinks south Wed into Thu. Mid level
winds increase across the CWA then. This will help to strengthen
the deep layer shear. Initially on Wednesday there may be debris
clouds from the overnight convection. However instability builds
through the afternoon and storms may get going by 18z. This
initial convection may be isolated. However later at night ther
are some indications for a forward propagating MCS to develop.
Based on the strength of the forecast deep layer shear and strong
instability...very close monitoring of this pattern is needed.

A west flow develops on Thursday which may act to keep the
strongest convection off to the south to southeast parts of the
CWA. This is where SPC has the marginal risk.

- Cooling off and drying out over the weekend

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 740 PM EDT Tue Aug 10 2021

No changes to previous TAFs except to refine timing for
thunderstorms at MKG. We see very recent development of strong
storms over IL and these could affect the AZO and BTL terminals
later tonight if they hold together. As it stands now, all
terminals feature at least some VCTS and this may need to be
amended to an hour (or two) of prevailing before 06Z, but this
would most likely to happen at MKG, AZO, BTL, and GRR if at all.

&&

.MARINE...
Issued at 311 PM EDT Tue Aug 10 2021

We did issue small craft advisories and beach hazards for parts of
the region. Southwest wind will increase up to 20 knots or better
late tonight as a front approaches from the west. This will act to
build the waves...especially north of Holland. The hazardous
conditions will likely persist into Wednesday evening.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...
MI...Beach Hazards Statement from Wednesday morning through late
     Wednesday night for MIZ037-043-050-056.

LM...Small Craft Advisory from 5 AM Wednesday to 3 AM EDT Thursday
     for LMZ844>849.

&&

UPDATE...TJT
SYNOPSIS...MJS
DISCUSSION...MJS
AVIATION...TJT
MARINE...MJS
Hazardous weather outlook, Aug 10, 9:38 AM EDT, 13 hours 3 minutes before
Hazardous Weather Outlook
National Weather Service Grand Rapids MI
938 AM EDT Tue Aug 10 2021

MIZ037>040-043>046-050>052-056>059-064>067-071>074-111345-
Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon-
Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton-
Ingham-Van Buren-Kalamazoo-Calhoun-Jackson-
938 AM EDT Tue Aug 10 2021

This hazardous weather outlook is for portions of southwest Lower
Michigan.

.DAY ONE...Today and Tonight

There is a slight risk of severe weather tonight. The main threat
will be damaging winds and heavy rain.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

There is a slight risk of severe weather Wednesday night. The
main threat will be damaging winds.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed at times Tuesday into Wednesday.

LMZ844>849-111345-
St Joseph to South Haven MI-South Haven to Holland MI-
Holland to Grand Haven MI-Grand Haven to Whitehall MI-
Whitehall to Pentwater MI-Pentwater to Manistee MI-
938 AM EDT Tue Aug 10 2021

This hazardous weather outlook is for portions of southwest Lower
Michigan.

.DAY ONE...Today and Tonight

A moderate swim risk exists today for swimmers.

There is a slight risk of severe weather tonight. The main threat
will be damaging winds.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Hazardous swim and boating conditions are looking likely for
Wednesday.

There is a slight risk of severe weather Wednesday night. The
main threat will be damaging winds.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed at times Tuesday into Wednesday.

In the hours before

Local storm report, Aug 10, 10:13 PM EDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1013 PM EDT TUE AUG 10 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1001 PM     TSTM WND GST     1 ENE NORTON SHORES     43.17N 86.23W
08/10/2021  M52 MPH          MUSKEGON           MI   ASOS

            ASOS STATION KMKG MUSKEGON COUNTY AIRPORT.

&&
Local storm report, Aug 10, 10:14 PM EDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1014 PM EDT TUE AUG 10 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0940 PM     TSTM WND GST     42 W DOUGLAS            42.67N 87.03W
08/10/2021  M43 MPH          LMZ876             MI   MESONET

            MESONET STATION 45007 38 E WIND POINT.

&&
Local storm report, Aug 10, 10:16 PM EDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1016 PM EDT TUE AUG 10 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1005 PM     TSTM WND GST     3 NE SHELBY             43.64N 86.33W
08/10/2021  M41 MPH          OCEANA             MI   AWOS

            AWOS STATION C049 2 NE SHELBY.

1008 PM     TSTM WND GST     2 WSW MONTAGUE          43.40N 86.40W
08/10/2021  M41 MPH          MUSKEGON           MI   MESONET

            MESONET STATION FW0475 MONTAGUE.

0957 PM     TSTM WND GST     4 WNW ROOSEVELT PARK    43.22N 86.35W
08/10/2021  M41 MPH          LMZ847             MI   MESONET

            MESONET STATION XMSK MUSKEGON NORTH
            BREAKWATER LIGHT.

&&
Local storm report, Aug 10, 10:30 PM EDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1030 PM EDT TUE AUG 10 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1024 PM     TSTM WND GST     1 S LUDINGTON           43.95N 86.44W
08/10/2021  E50 MPH          MASON              MI   PUBLIC

            SMALL LIMBS DOWN.

&&

JSK
Local storm report, Aug 10, 10:32 PM EDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1032 PM EDT TUE AUG 10 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1015 PM     TSTM WND GST     2 ENE LUDINGTON         43.97N 86.40W
08/10/2021  M54 MPH          MASON              MI   AWOS

            AWOS STATION KLDM LUDINGTON MASON.

&&

JSK
Local storm report, Aug 10, 10:35 PM EDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1035 PM EDT TUE AUG 10 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1029 PM     TSTM WND GST     2 ESE NORTH DORR        42.76N 85.73W
08/10/2021  M68 MPH          ALLEGAN            MI   MESONET

            MESONET STATION AV010 NORTH DORR.

&&

JSK

The office that day

Everything else NWS Grand Rapids, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 10, 8:46 PM EDTSpecial Marine WarningGRR59 min
Aug 10, 9:22 PM EDTSpecial Weather StatementGRRAllegan, Barry, Calhoun, Clare, Clinton, Eaton and 16 more3 hr
Aug 10, 9:40 PM EDTSevere Thunderstorm WarningGRRAllegan, Mason, Muskegon, Oceana, Ottawa, Van Buren73 min
Aug 10, 10:02 PM EDTSevere Thunderstorm WarningGRRBarry, Kalamazoo, Kent, Lake, Newaygo58 min
Aug 10, 11:09 PM EDTSevere Thunderstorm WarningGRRClare, Clinton, Gratiot, Ingham, Isabella, Jackson66 min
Aug 11, 11:45 AM EDTSpecial Marine WarningGRR90 min
Aug 11, 12:40 PM EDTSpecial Weather StatementGRRKent65 min
Aug 11, 12:51 PM EDTSevere Thunderstorm WarningGRRAllegan, Ottawa28 min
Aug 11, 1:07 PM EDTSpecial Weather StatementGRRKent83 min
Aug 11, 1:28 PM EDTSpecial Weather StatementGRRCalhoun, Kalamazoo62 min
Aug 11, 1:39 PM EDTSpecial Weather StatementGRRClinton, Eaton, Gratiot, Ingham, Ionia, Jackson and 1 more2 hr
Aug 11, 1:56 PM EDTSevere Thunderstorm WarningGRRCalhoun38 min
Aug 11, 2:08 PM EDTSevere Thunderstorm WarningGRRJackson58 min
Aug 11, 2:11 PM EDTSevere Thunderstorm WarningGRRClinton, Gratiot, Ionia, Montcalm49 min
Aug 11, 2:38 PM EDTSevere Thunderstorm WarningGRRIngham34 min
Aug 11, 6:26 PM EDTSpecial Marine WarningGRR2 hr
Aug 11, 7:32 PM EDTSevere Thunderstorm WarningGRRMuskegon43 min

Nearby

Severe Thunderstorm Warnings in Michigan, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.